Hail, Wichita
- When
- May 10, 6:40 PM MST
- Where
- Wichita County, 7 mi SSE of Selkirk
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.367, -101.483
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 1:55 PM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT MON MAY 10 2004 .DISCUSSION...DEFINITELY A LOT OF FORECAST CHALLENGES NEXT 72 HOURS IN TERMS OF FRONTAL AND OUTFLOW BOUNDARY POSITIONS AND RESULTANT IMPACT ON TEMPERATURE AND PRECIPITATION POTENTIAL. MODELS IN GENERAL AGREEMENT THAT SURFACE LOW ACROSS EASTERN COLORADO IS FORECAST TO DRIFT SOUTHEAST TODAY. THIS WILL ALLOW COOLER AIR BEHIND SYNOPTIC COOL FRONT/OUTFLOW BOUNDARIES TO SPREAD INTO NW THIRD OF THE FORECAST AREA. BUT BY THIS AFTERNOON...THE APPROACH OF THE WESTERN US UPPER TROUGH WILL MAKE ITSELF FELT IN THE AREA AS STRONG CYCLOGENESIS ENSUES OVER THE NORTHERN ROCKIES. THIS WILL RESULT IN THE DEVELOPMENT OF A STRONG SOUTHEAST LOW LEVEL FLOW BY LATE IN THE DAY WHICH WILL BRING DEEPER MOISTURE NORTHWESTWARD AND EVENTUALLY WASH OUT THE COLORADO LOW. MAIN PROBLEM FOR TODAY BESIDES TEMPERATURES IS WHERE CONVECTION WILL DEVELOP. OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS ALREADY SPREAD WELL SW OF GLD AND CURRENT ACTIVITY FROM MCCOOK TO HOXIE WILL LIKELY REINFORCE THIS BOUNDARY. CURRENT THINKING IS THAT BEST POTENTIAL FOR AFTERNOON THUNDERSTORMS WILL BE ACROSS SW-W PART OF FORECAST AREA WHERE MAIN SURFACE BOUNDARY WILL BE LOCATED AND WHERE UPSLOPE FLOW MAY SEND A FEW STORMS BACK OUR WAY. MESOETA BRINGS DOWN ANOTHER ROUND OF CONVECTION FROM NEBRASKA OVER EASTERN HALF OF CWA DURING THE LATE MORNING TO EARLY AFTERNOON HOURS WHICH DOESNT SEEM QUITE RIGHT. BY TUESDAY THE SURFACE LOW OVER WESTERN DAKOTAS DOMINATES THE FLOW WITH STRONG SOUTHERLY WINDS IN LOW LEVELS. A DRYLINE WILL SET UP OVER EASTERN COLORADO BUT CONVERGENCE ALONG IT MAY NOT BE ALL THAT STRONG. NONETHELESS...WITH DECENT LOW LEVEL MOISTURE...MESOETA DEVELOPS PRECIPITATION EAST OF DRYLINE WHICH THEN LOOKS TO TAKE OFF DURING THE EVENING AS 50 KT 850 MB JET CRANKS UP. TEMPERATURES TUESDAY AFTERNOON ARE EXPECTED TO REBOUND WELL INTO THE 80S TO NEAR 90. NEXT PROBLEM IS WEDNESDAY...NOT ONLY FOR TEMPERATURES BUT ALSO PRECIPITATION. STILL UNCERTAINTY AS TO WHEN FRONT WILL PUSH SOUTHEAST THROUGH THE AREA AND ALSO WHAT ORIENTATION FRONT WILL HAVE GIVEN APPROACH OF UPPER TROUGH AND SURFACE RESPONSE. FOR NOW WILL KEEP TEMPERATURE CONFIGURATION OF WARM IN THE SOUTH AND SOUTHEAST AND COOLER IN THE NORTHWEST AND WILL ALSO KEEP POPS GOING. DIDNT LOOK TOO CLOSE AT FORECAST LATER PERIODS GIVEN AMOUNT OF DECISIONS IN FIRST THREE DAYS OF FORECAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1228 PM MDT MON MAY 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS THE TRI STATE AREA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE FRONT RANGE OF THE ROCKIES AND SPREAD EASTWARD ACROSS THE PLAINS...REACHING FAR EASTERN COLORADO AFTER 6 PM MDT...AND MOVING INTO THE REMAINDER OF THE TRI STATE AREA THIS EVENING. SUFFICIENT MOISTURE AND WIND SHEAR WILL BE PRESENT OVER EASTERN COLORADO TO SUPPORT SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND EVEN TORNADOES. FURTHER EAST...WIND SHEAR WILL RELAX AND THE SEVERE THREAT WILL BE SOMEWHAT SUPPRESSED...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE NEAR THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTH WINDS WILL DEVELOP OVERNIGHT TONIGHT AND INTO TUESDAY MORNING...AND A WIND ADVISORY WILL LIKELY BE REQUIRED ON TUESDAY FOR WINDS SUSTAINED AT 30 MPH AND GUSTING TO 45 MPH. THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ALSO EXISTS THURSDAY AND FRIDAY AFTERNOONS WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. DLF/JDK
COZ090>092-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT MON MAY 10 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO THROUGH THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO THROUGH 8 PM MDT. THE COUNTIES INCLUDED IN THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE OF COLORADO...THEN MOVE OUT INTO THE PLAINS BY LATE AFTERNOON. HAIL UP TO ONE AND A HALF INCHES AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 612 PM MDT MON MAY 10 2004 KSZ001>004-013>016-027>029-041-042-110500- CHEYENNE KS-DECATUR KS-GOVE KS-GRAHAM KS-GREELEY KS-LOGAN KS- NORTON KS-RAWLINS KS-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS- ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST KANSAS THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHWEST KANSAS THROUGH 11 PM MDT (MIDNIGHT CDT). REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT MON MAY 10 2004 COZ090>092-110500- CHEYENNE COUNTY CO-KIT CARSON COUNTY CO-YUMA COUNTY CO- ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO THROUGH THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL COLORADO THROUGH 11 PM MDT. THE COUNTIES INCLUDED IN THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO. THIS WATCH REPLACES THE PREVIOUS WATCH. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402490, 5402491.